4 Neurologist Tips for People With Tardive Dyskinesia
In my 22 years as a neurologist specializing in movement disorders, I’ve treated numerous people with tardive dyskinesia (TD), and I’ve seen personally how frustrating it can be to live with. TD involves uncontrollable movements that develop as a side effect of antipsychotic medications commonly prescribed to treat psychiatric disorders like schizophrenia, bipolar disorder, and depression, as well as antiemetic medications used to treat gastrointestinal disorders.
These medications interfere with dopamine in the brain, which is a chemical that influences movement and mood, among other functions. Fortunately, we have a variety of ways to treat and manage TD so symptoms are reduced or even resolved. However, the treatment process can take time and it’s important for patients and their care partners to know what to expect.
If you’ve developed TD symptoms after taking atypical antipsychotics or antiemetics, it is crucial to seek a doctor’s care as soon as possible. A movement disorders specialist can work with your psychiatrist or gastroenterologist to determine next steps.
Your doctor might recommend you slowly taper off the medication or replace it with a new one; you might even try an add-on medication specifically indicated to ease TD symptoms. However, you should never stop your medication cold turkey. In fact, that’s the worst thing you can do. Stopping your medication without tapering off under a doctor’s supervision can make your tardive dyskinesia symptoms worse.
Even if your symptoms reduce at first, they can come back weeks or months later. Plus, stopping your medications abruptly means your underlying condition, like schizophrenia or bipolar disorder, won’t be effectively managed.
At our Movement Disorders Center, we always emphasize overall wellness as a crucial part of managing diseases. Regular exercise is important for people taking antipsychotic medications to prevent side effects such as weight gain and lethargy, and some patients find that it can reduce tardive dyskinesia symptoms.
I encourage patients to find a physical activity they enjoy, and to also maintain a healthy diet. Many patients also try various alternative therapies to manage their TD. Often, they’re wary of sharing this information with their doctors, because they worry that physicians will frown upon this.
At our Center, we believe that patients are much better off telling us about the alternative treatments they are trying so we can give them some guidance as to which ones might be hazardous, which have some scientific evidence supporting their use, and which we have experience with. It doesn’t serve anyone to keep these things a secret in fear that their doctor will get mad at them.
Many patients try different supplements, mind and body practices such as acupuncture, and other non-pharmacologic options to reduce the uncontrollable movements associated with TD, and I am happy to help guide them through the decision-making process and make sure they’re staying safe.
Many of my tardive dyskinesia patients are completely independent, so they don’t always require a care partner to accompany them to a doctor’s appointment. But care partners can play an important role in providing support and insight. People with TD aren’t constantly looking in a mirror, so they are not always aware when they’re exhibiting involuntary movements.
Friends and family often notice symptoms that patients might miss, and I encourage the loved ones of TD patients to feel empowered and share their observations with me so we can have an accurate understanding of how TD is affecting the patient.
Care partners can also play an important role in boosting the confidence of a TD patient when they’re out in public. Because TD can involve unusual movements, patients sometimes feel judged by strangers and might start to withdraw from society. Having strong support from loved ones can really help.
Work with your care partners to come up with a plan if someone makes a comment or stares at you while you’re experiencing TD symptoms. Knowing you’re backed up by someone you love can make a big impact on your well-being and confidence.
My patients with tardive dyskinesia tend to be optimistic and motivated, but sometimes, like all of us, they may feel a little discouraged. TD presents a unique challenge: how can we make sure the underlying psychiatric or gastrointestinal condition is managed, while also reducing TD symptoms? The process of finding the right strategy is not always straightforward, but I want patients to know we have many options available to us and can find what works for them.
I often share this thought with my patients: From the moment we’re born, we are all genetically programmed to develop something that will affect our health. Your particular something turned out to be tardive dyskinesia and bipolar disorder or depression, but it’s not something you have to face alone. Your loved ones and health care team are your partners as you strive to stand up to the challenges of the condition.